Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 25, 2021Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 25, 2021, 3:01 PM CDT for Lee County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 3:01 PM CDT (20:01 UTC)
Expired
Aug 25, 2021, 3:30 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 22 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS84 KBMX 252001
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
301 PM CDT Wed Aug 25 2021
 
ALZ045-047-252030-
Lee AL-Macon AL-
301 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Lee and
northeastern Macon Counties through 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Auburn, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Auburn, Notasulga, Tuskegee National Forest, Auburn University,
Loachapoka, Chewacla State Park and I 85 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3263 8544 3250 8544 3248 8565 3257 8571
      3266 8565
TIME...MOT...LOC 2000Z 086DEG 15KT 3258 8551 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 25, 2:47 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 25, 2:47 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
247 PM CDT Wed Aug 25 2021

.SHORT TERM...
/Updated at 0125 PM CDT Wed Aug 25 2021/

Through Tomorrow.

An expansive deep-layer ridge remains centered over the Southern
Plains and is the dominant feature influencing current weather
conditions. Downstream of the ridge, the easterly flow across the
area will cause temperatures of only a degree or two cooler this
afternoon compared to yesterday. While the synoptic pattern mostly
favors stable conditions, a weak low-level shortwave over the
northern Gulf of Mexico will track towards Louisiana today and
tomorrow. This feature is supporting enhanced convection and
moisture along the Gulf coast and into southern portions of the
forecast area. Best rain chances will be focused in this zone of
favorable moisture which will be slowly advecting
west/northwestward with time, but still expect convection to be
rather disorganized today. Any isolated storms that develop
further north will be capable of producing gusty sub-severe winds
due to the larger presence of dry air aloft with DCAPE ~1300-1400
J/kg, but this will likely also limit the sustainability of the
storms.

As the shortwave progresses further west overnight, the greater
combination of lift and moisture will shift to areas west of I-65 where
scattered thunderstorms may begin developing by early tomorrow
afternoon. Highs will range from the upper 80s to lower 90s.

86

.LONG TERM...
/Updated at 0232 PM CDT Wed Aug 25 2021/

Extended forecast remains on track heading into the weekend.
Afternoon convection will be aided by weak impulses rotating
around the western side of an upper level ridge, with scattered to
numerous coverage across the area.

Looking at next week, there is still uncertainty on what happens
with the potential tropical system in the Gulf. Local weather will
depend on the timing and track of this system, which currently has
a 80 percent chance of development in the next 5 days. Will
continue to monitor model trends and make adjustments as needed.

14

Previous long-term discussion:
/Updated at 0338 AM CDT Wed Aug 25 2021/

Friday through Tuesday.

Ridging persists across the Southeastern CONUS through the weekend.
The lingering warm/moist airmass will support our typical summertime
diurnal convective activity. There are some indications that weak
upper level energy from the easterly wave could linger through the
weekend as well, so I've bumped afternoon thunderstorm chances up to
50-60% for the southernmost counties on Saturday and most of the
region by Sunday afternoon.

The latest model guidance has started to come into decent agreement
with a low pressure system moving into the Gulf of Mexico Saturday
night into Sunday. The National Hurricane Center has labeled this
area as Disturbance 1 in the latest outlook, highlighting a 70%
chance for development in the next 5 days. This system is forecast
to move into the Western Gulf of Mexico by Sunday. Beyond that
timeframe, however, a lot of uncertainty exists, so we'll continue
to monitor for the development over the next few days. This system
could play a role in our forecast for Monday into Tuesday across
Central AL even if it's just the advection of tropical moisture into
the region. For now, I'll trend rain/thunderstorm chances up for the
early part of next week.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are currently present at all sites with expansive low-
level cumulus across the region. Only expecting isolated to
scattered convection this afternoon with upper-level ridging well
established over the Southern Plains. This is producing mostly
stable conditions and light, easterly surface winds. A weak low-
level impulse over the northern Gulf of Mexico may provide best
opportunities for rain near MGM/TOI where moisture content is also
highest. Rain will quickly diminish this evening, and a few
instances of patchy fog may develop tomorrow morning.

86

&&

.FIRE WEATHER...

Isolated to scattered showers and storms will be possible
Thursday, with the best chances across the north and west.
Activity becomes slightly more widespread Friday and Saturday.
Weak low level winds remain out of the east to southeast through
the end of the week, with elevated humidity values keeping min RH
values above 50 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  70  91  70 /  10  50  10  30  10
Anniston    72  90  71  90  72 /  20  50  10  30  10
Birmingham  73  91  72  92  73 /  10  50  10  30  10
Tuscaloosa  74  91  73  92  73 /  10  50  20  30  10
Calera      73  89  72  90  73 /  20  50  10  30  10
Auburn      72  88  70  88  72 /  30  30   0  50  10
Montgomery  73  92  72  92  73 /  20  30  10  50  10
Troy        72  91  71  90  72 /  30  30  10  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 25, 3:40 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 AM CDT Wed Aug 25 2021

ALZ011>015-017>050-261145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 AM CDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 25, 3:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
301 PM CDT Wed Aug 25 2021

ALZ045-047-252030-
Lee AL-Macon AL-
301 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Lee and
northeastern Macon Counties through 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Auburn, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Notasulga, Tuskegee National Forest, Auburn University,
Loachapoka, Chewacla State Park and I 85 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3263 8544 3250 8544 3248 8565 3257 8571
      3266 8565
TIME...MOT...LOC 2000Z 086DEG 15KT 3258 8551

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:37 PM CDTSpecial Weather StatementBMXMacon23 min
Aug 25, 4:00 PM CDTSpecial Weather StatementBMXElmore30 min
Aug 25, 4:08 PM CDTSpecial Weather StatementBMXMarion37 min
Aug 25, 4:39 PM CDTSpecial Weather StatementBMXChambers51 min
Aug 25, 4:45 PM CDTSpecial Weather StatementBMXRussell45 min
Aug 25, 4:53 PM CDTSevere Thunderstorm WarningBMXRussell37 min
Aug 25, 4:56 PM CDTSpecial Weather StatementBMXTalladega34 min
Aug 25, 5:05 PM CDTSpecial Weather StatementBMXLee25 min
Aug 25, 5:23 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell29 min
Aug 25, 5:33 PM CDTSpecial Weather StatementBMXLee42 min
Aug 25, 5:33 PM CDTSpecial Weather StatementBMXShelby27 min
Aug 25, 5:40 PM CDTSevere Thunderstorm WarningBMXLee24 min
Aug 25, 5:53 PM CDTSpecial Weather StatementBMXShelby52 min
Aug 25, 5:59 PM CDTSevere Thunderstorm WarningBMXShelby31 min
Aug 25, 6:05 PM CDTSpecial Weather StatementBMXMacon, Montgomery25 min
Aug 25, 6:14 PM CDTSpecial Weather StatementBMXShelby31 min
Aug 25, 6:31 PM CDTSpecial Weather StatementBMXLowndes44 min
Aug 25, 6:36 PM CDTSpecial Weather StatementBMXRandolph39 min
Aug 25, 6:42 PM CDTSpecial Weather StatementBMXJefferson33 min
Aug 25, 6:54 PM CDTSpecial Weather StatementBMXBibb36 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.